Alert archive / Georgia / Special Weather Statements in 2014

Special Weather Statement, NWS Columbia, SC

October 14, 2014McCormick County, South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this special weather statement at Oct 14, 2014, 8:35 AM EDT for McCormick County, South Carolina; 4 counties in Georgia. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2014, 8:35 AM EDT (12:35 UTC)
Expired
Oct 14, 2014, 10:00 AM EDT
In force
85 min
Issued by
NWS Columbia, SC

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, McCormick County, SC

The radar

The Columbia radar (KCAE), 121 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 381 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
381 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WWUS82 KCAE 141235
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 AM EDT TUE OCT 14 2014

GAZ040-063>065-SCZ018-025-141400-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-
835 AM EDT TUE OCT 14 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES
THROUGH 1000 AM EDT...

AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
OF MOUNT CARMEL TO 29 MILES SOUTHWEST OF DEARING...MOVING EAST AT 45
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...EVANS...FORT GORDON...GROVETOWN...HARLEM...LINCOLNTON...
MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
      3398 8230 3402 8224 3398 8219 3399 8205
      3396 8200 3331 8200 3327 8228 3331 8234
      3335 8255 3362 8264 3365 8259 3366 8250
      3382 8260 3387 8258 3387 8262 3398 8265
TIME...MOT...LOC 1235Z 270DEG 38KT 3410 8239 3303 8256

$$
SJN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Oct 14, 8:10 AM EDT, 25 minutes earlier.

Area forecast discussion, Oct 14, 8:10 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
810 AM EDT TUE OCT 14 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE MIDDLE ATLANTIC COAST WILL DIRECT A
MOIST ONSHORE FLOW INTO THE FORECAST AREA AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT WILL MOVE INTO THE AREA TONIGHT. NUMEROUS
SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT. THE FRONT
MAY LINGER IN THE FORECAST AREA WEDNESDAY BUT DEEPER MOISTURE
AHEAD OF THE FRONT WILL SHIFT EASTWARD EARLY AND THE SHOWER CHANCE
WILL DIMINISH.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA
THROUGH 2PM. THIS MORNING...DYNAMIC STORM SYSTEM TO THE WEST
CONTINUES TO PRODUCE STRONG STORMS AND VERY HEAVY RAINFALL ACROSS
EASTERN AL/TN/CENTRAL GA EARLY THIS MORNING. THIS SYSTEM IS MOVING
FASTER THAN MODELS HAVE SHOWN.

THE THREAT OF STRONG TO SEVERE STORMS WILL INCREASE BY MIDDAY AS
A LINE OF CONVECTION RE-INTENSIFIES AHEAD OF THE APPROACHING COLD
FRONT. HAVE SPED UP POP TIMING BASED ON LATEST RADAR TRENDS. HRRR
AND RAP SIMULATED REFLECTIVITY HAVE BEEN A COUPLE OF HOURS BEHIND
WITH TIMING ON THE LAST SEVERAL RUNS. TIMING IS DIURNALLY
FAVORABLE WITH THE MAIN AREA OF CONVECTION EXPECTED TO REACH THE
CSRA WITHIN THE 18Z TO 20Z TIME FRAME. CONVECTIVE ANALYSIS REVEALS
MODERATE INSTABILITY BY THIS AFTERNOON WITH CAPE AROUND 1000 TO
1500 J/KG. MODEL SOUNDINGS SHOW STRONG UNIDIRECTIONAL SHEAR
PROFILES WITH 0 TO 6 KM SHEAR AROUND 30 TO 35 KNOTS. THE MAIN
THREAT WILL LIKELY BE STRONG WINDS. TORNADO THREAT IN DISCRETE
CELLS AHEAD OF THE MAIN LINE IS ALSO POSSIBLE IN ADDITION TO SMALL
HAIL. THE NAM AND GFS SHOW PRECIPITABLE WATER INCREASING TO NEAR 2
INCHES TOWARD THE END OF THE DAY WHICH INDICATES POTENTIAL FOR
HEAVY RAINFALL. THE PRESSURE GRADIENT WILL TIGHTEN PROMOTING
SOUTHEASTERLY WINDS AROUND 10 TO 15 KNOTS TODAY WITH GUSTS NEAR 20
TO 25 KNOTS. EXPECT A GRADIENT IN TEMPERATURES FROM WEST TO EAST
TODAY WITH HIGHS IN THE UPPER 70S WEST TO MIDDLE 80S EAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
MODELS HAVE BEEN A LITTLE SLOW WITH THE MOVEMENT OF THE CURRENT
ACTIVITY...BUT FOR THE MOST PART THE MAIN AREA OF SHOWERS AND
THUNDERSTORMS SHOULD BE MOVING THROUGH THE FORECAST AREA EARLY
THIS EVENING...PROBABLY ALONG A PREFRONTAL TROUGH. INSTABILITY
SHOULD REMAIN MARGINAL THROUGH THE EVENING...BUT THE SHEAR ACROSS
THE REGION WILL BE STRONG. STRONG LOW-LEVEL JET OF 35 TO 40 KNOTS
WILL BE MOVING OVER THE FORECAST AREA...AND THIS WILL BE COUPLED
WITH AN EVEN STRONGER MID AND UPPER LEVEL JET. MUCH OF THE ENERGY
WILL BE PARALLEL TO THE MAIN UPPER FLOW...AND WHEN YOU ADD IN PW
VALUES AROUND 2 INCHES THIS EVENING...WE CAN EXPECT PERIODS OF
HEAVY RAINFALL. BULK OF THE ACTIVITY THIS EVENING WILL BE MOVING
THROUGH BETWEEN 00Z-05Z...THEN EXPECT LIGHTER SHOWERS AND STORMS
AS THE STRONGEST ACTIVITY MOVES EAST OF THE CWA. SHOWERS SHOULD
LINGER OVERNIGHT...BUT CHANCES FOR RAINFALL WILL BEGIN TO DIMINISH
TOWARDS WEDNESDAY MORNING AS THE MAIN FRONT MOVES INTO AND THROUGH
THE REGION. TEMPERATURES NOT EXPECTED TO FALL MUCH THROUGH THE
EVENING AND EVEN THROUGH MIDNIGHT. EXPECT BEST TEMPERATURE DROP TO
BE AFTER MIDNIGHT ONCE THE MAIN FRONTAL BOUNDARY BEGINS PUSHING
THROUGH THE AREA.

FOR WEDNESDAY AND WEDNESDAY NIGHT...THE MAIN FRONT WILL BE PUSHING
EAST OF THE CWA EARLY IN THE DAY...ALONG WITH THE DEEPER MOISTURE.
HOWEVER DUE TO THE MAIN UPPER LOW STILL WEST OF THE CWA...WOULD
NOT BE SURPRISED TO SEE SOME SHOWER ACTIVITY ACROSS THE UPSTATE AND
POSSIBLY EXTREME WESTERN CWA. EVEN SO...HAVE DRIED THE FORECAST
OUT ACROSS THE AREA BY WEDNESDAY AFTERNOON. HIGHS DURING THE DAY
WILL BE COOLER BEHIND THE FRONT...WITH READINGS IN THE MIDDLE 70S.
WEDNESDAY NIGHT WILL SEE A DRIER AND COOLER AIRMASS ACROSS THE
REGION. WINDS ARE FORECAST TO REMAIN UP OVERNIGHT. OVERNIGHT LOWS
ON WEDNESDAY NIGHT WILL BE IN THE LOWER TO MIDDLE 50S...WITH
ISOLATED SPOTS POSSIBLY REACHING THE UPPER 40S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
LONGER TERM MODELS STILL INDICATING A DRY FORECAST PATTERN THROUGH
THE MAJORITY OF THE LONGER TERM PERIOD. LOW PRESSURE IN THE GREAT
LAKES REGION WITH RIDGING ALONG THE GULF COAST SHOULD DIRECT A DRY
WESTERLY FLOW INTO THE FORECAST AREA EARLY. THE MODELS SHOW A WEAK
FRONT WILL LITTLE CONVERGENCE AND MOISTURE SATURDAY WITH RIDGING
DOMINATING SUNDAY AND MONDAY. THE GUIDANCE SUPPORTS NEAR OR
SLIGHTLY ABOVE NORMAL TEMPERATURES.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
RESTRICTIONS LIKELY WITH SHOWERS AND THUNDERSTORMS THIS MORNING INTO
THIS AFTERNOON AND EVENING.

A LINE OF HEAVIER SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
CENTRAL SAVANNAH RIVER AREA AFTER 12Z. MVFR AND BRIEF IFR
VISIBILITIES POSSIBLE AS THE LINE SHIFTS EASTWARD INTO THE CENTRAL
MIDLANDS BY LATE MORNING. STRONG WIND GUSTS OF 25 KNOTS OR HIGHER
ARE LIKELY WITH THE HEAVIER STORMS AND ALSO AHEAD OF A COLD FRONT
CURRENTLY PUSHING EAST ACROSS ALABAMA. FRONTAL PASSAGE ACROSS SC
WILL OCCUR LATER THIS EVENING AND OVERNIGHT WITH PRECIPITATION
TAPERING OFF.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN SHOWERS AND
THUNDERSTORMS WEDNESDAY MORNING AS THE COLD FRONT SHIFTS EAST.
OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED WITH A
DRIER AIRMASS MOVING INTO THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

99
Hazardous weather outlook, Oct 14, 6:58 AM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
658 AM EDT TUE OCT 14 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
658 AM EDT TUE OCT 14 2014

...TORNADO WATCH 546 IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
AN APPROACHING COLD FRONT LATER THIS AFTERNOON...EVENING...AND
INTO TONIGHT. THE MAIN THREATS WITH THE STRONGEST STORMS WILL
INCLUDE DAMAGING WINDS...SMALL HAIL...AN ISOLATED TORNADO...AND
LOCALIZED FLOODING DUE TO VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND POSSIBLY TONIGHT.

In the hours before

Special weather statement, Oct 14, 7:33 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
733 AM EDT TUE OCT 14 2014

GAZ040-063>065-077-141230-
BURKE-COLUMBIA-LINCOLN-MCDUFFIE-RICHMOND-
733 AM EDT TUE OCT 14 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...BURKE AND COLUMBIA COUNTIES THROUGH 830 AM
EDT...

AT 730 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 49 MILES NORTHWEST
OF LINCOLNTON TO 42 MILES WEST OF MIDVILLE...MOVING EAST AT 55 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AUGUSTA...EVANS...FORT GORDON...GROVETOWN...HARLEM...HEPHZIBAH...
LINCOLNTON...MARTINEZ...MIDVILLE...SARDIS...THOMSON AND WAYNESBORO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3366 8250 3398 8265 3386 8243 3341 8193
      3341 8194 3335 8194 3330 8184 3325 8185
      3316 8176 3304 8154 3304 8155 3291 8176
      3294 8188 3291 8209 3281 8216 3283 8232
      3323 8224 3331 8234 3335 8255 3361 8265
TIME...MOT...LOC 1133Z 269DEG 46KT 3414 8306 3262 8277

SJN
Special weather statement, Oct 14, 8:35 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 AM EDT TUE OCT 14 2014

GAZ040-063>065-SCZ018-025-141400-
COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-
835 AM EDT TUE OCT 14 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHMOND...
MCDUFFIE...LINCOLN...COLUMBIA...EDGEFIELD AND MCCORMICK COUNTIES
THROUGH 1000 AM EDT...

AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST
OF MOUNT CARMEL TO 29 MILES SOUTHWEST OF DEARING...MOVING EAST AT 45
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MCCORMICK...EVANS...FORT GORDON...GROVETOWN...HARLEM...LINCOLNTON...
MARTINEZ AND THOMSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3397 8259 3401 8260 3408 8253 3407 8233
      3398 8230 3402 8224 3398 8219 3399 8205
      3396 8200 3331 8200 3327 8228 3331 8234
      3335 8255 3362 8264 3365 8259 3366 8250
      3382 8260 3387 8258 3387 8262 3398 8265
TIME...MOT...LOC 1235Z 270DEG 38KT 3410 8239 3303 8256

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 10:00 AM EDTSpecial Weather StatementCAEEdgefield, McCormick, Newberry, Saluda90 min
Oct 14, 7:33 AM EDTSpecial Weather StatementCAEBurke, Columbia, Lincoln, McDuffie, Richmond57 min
Oct 14, 7:44 AM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie61 min

Nearby

Special Weather Statements in Georgia, 2014Special Weather Statements in South Carolina, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.